Hail, Kent
- When
- June 3, 5:22 PM EST
- Where
- Kent County, 3 mi S of Galena
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.287, -75.880
Penny size hail fell south of Galena.
A slow southward moving cold front located over the Philadelphia Delaware Valley during the morning of June 3rd helped trigger severe thunderstorms in the Maryland Eastern Shore during that evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A slow southward moving cold front located over the Philadelphia Delaware Valley during the morning of June 3rd helped trigger severe thunderstorms in the Maryland Eastern Shore during that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 3, 3:08 PM EST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 408 PM EDT WED JUN 3 2009 .SYNOPSIS... A FRONTAL SYSTEM WILL CONTINUE TO MOVE SLOWLY THROUGH OUR AREA BEFORE SETTLING TO OUR SOUTH TONIGHT. A WEAK AREA OF HIGHER PRESSURE WILL TRY TO BUILD IN THURSDAY. A WAVE OF LOW PRESSURE WILL MOVE ALONG THE STALLED BOUNDARY AND MOVE UP THE MIDDLE ATLANTIC COAST FRIDAY. THE SYSTEM MOVES OFFSHORE LATE FRIDAY MAKING WAY FOR A RELATIVELY DRY WEEKEND. UNSETTLED WEATHER WILL REMAIN THROUGH THE MUCH OF NEXT WEEK AS ANOTHER FRONT IS EXPECTED TO STALL LATE IN THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SEVERE THUNDERSTORM WATCH 325 REMAINS IN EFFECT THROUGH 8PM FOR PARTS OF OUR SOUTHERN AREAS AS THUNDERSTORMS DEVELOP AND MOVE ACROSS THE REGION. RAIN TO THE NORTH, ASSOCIATED WITH A SLOWLY SAGGING FRONTAL BOUNDARY, HAS HELPED TO STABILIZE THE AIR AS WINDS SHIFT FROM A SOUTHERLY DIRECTION TO MORE OF A NORTHERLY DIRECTION THIS AFTERNOON. THE GREATEST INSTABILITY THIS AFTERNOON REMAINS ACROSS THE DELMARVA AND THIS IS WHERE THE GREATEST THREAT FOR SEVER WEATHER WILL BE. DANGEROUS LIGHTENING, HEAVY RAIN, DAMAGING WINDS AND LARGE HAIL COULD FALL WITH ANY THUNDERSTORMS THAT DEVELOP WITHIN THIS REGION THROUGH THIS EVENING. THE CHANCE FOR THUNDERSTORMS SHOULD DECREASE AS WE LOSE SURFACE HEATING AND THE FRONT MOVES THROUGH THE REST OF THE AREA. PRECIPITABLE WATERS REMAIN QUITE HIGH AND WE HAVE THEREFORE LEFT IN THE MENTION FOR MODERATE RAIN/SHOWERS THROUGH THE OVERNIGHT PERIOD AND INTO THURSDAY. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... ONCE THE FRONT IS SETTLED TO OUR SOUTH, A WEAK AREA OF HIGH PRESSURE WILL ATTEMPT TO MOVE ACROSS THE AREA. UNFORTUNATELY, THIS WILL NOT KEEP THE REGION DRY THROUGHOUT. OVERRUNNING WILL LIKELY KEEP SOME SHOWERS AROUND AND WAVE MOVING ALONG THE STALLED BOUNDARY WILL HELP CONTRIBUTE TO SOME PRECIPITATION AS WELL. ONCE AGAIN THE GREATEST INSTABILITY LIES IN THE DELMARVA AND WE HAVE SHAVED BACK ON THUNDER IN THE NORTHERN AREAS FOR THURSDAY. THIS WAVE OF LOW PRESSURE WILL MOVE UP THE MIDDLE ATLANTIC COAST FRIDAY BEFORE MOVING OFFSHORE FRIDAY NIGHT. ALL IN ALL, THE UNSETTLED WEATHER WILL CONTINUE THROUGH THE END OF THE WEEK. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... HIGH PRESSURE IS EXPECTED TO BUILD IN FOR SATURDAY WITH IMPROVING CONDITIONS FOR THE WEEKEND. A COLD FRONT WILL APPROACH LATE SATURDAY INTO SUNDAY AND COULD POSSIBLY STALL ACROSS THE REGION FOR FOR MONDAY. EVEN WITH THIS SYSTEM EXPECTED TO MOVE ACROSS THIS WEEKEND IT LOOKS RELATIVELY DRY AND THEREFORE THE WEEKEND LOOKS TO BE THE BEST DAYS WITHIN THE FORECAST. ANOTHER FRONTAL SYSTEM IS EXPECTED TO MOVE INTO THE AREA ON TUESDAY WITH THE ASSOCIATED COLD FRONT MOVING THROUGH EARLY WEDNESDAY. THIS WOULD KEEP US IN AN ACTIVE WEATHER PATTERN AND WE HAVE DECIDED TO LEAVE THE CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. WITH INCREASED UNCERTAINTY THROUGH THE PERIOD AND LACK OF CONSENSUS AMONG MODELS, WE HAVE DECIDED TO STICK WITH HPC GUIDANCE THROUGHOUT THE EXTENDED. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT FOR TAF SITES SOUTH OF PHL. TSTMS WILL BE SCATTERED OVER THE DELAWARE VALLEY NEXT COUPLE HOURS BUT WAITING FOR A SQUALL LINE TO FORM AROUND 2030Z TO THE WEST AND MOVE INTO TAF SITES BETWEEN 21-2130Z. INSERTED BRIEF GUSTY WIND PERIOD WITH HIGHEST GUSTS OVER SOUTHERN SITES. OTHERWISE...REMAINING AT LEAST HIGH MVFR TO VFR EXCEPT IN HEAVIER SHOWERS. WEST-EAST SURFACE FRONT WITH DEVELOP A LOW ON IT PLAYING HAVOC WITH WIND DIRECTION. UNDER 10 KTS SO LIKELY TO SWING AROUND DEPENDING UPON AMOUNT OF SUN/CLDS TO UNEVENLY DISTRIBUTE HEATING. THE FRONTAL BOUNDARY IS GOING TO REMAIN WITH US INTO THE WEEKEND WITH MOST AREAS NORTH OF THE WARM FRONT. THUS...CEILINGS WILL BE MVFR TO IFR FROM LATE THURSDAY INTO FRIDAY AS THE EAST TO NORTHEAST WINDS PREVAIL. OUTLOOK... IMPROVEMENT FOR SATURDAY AND SUNDAY WITH HIGH PRESSURE BUILDING OVER THE TRACON AND GOOD VFR RETURNING. && .MARINE... SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE DELAWARE BAY UNTIL 8 PM EDT. ALTHOUGH FOR DELAWARE BAY, SOME STRONG STORMS ARE ALSO POSSIBLE OVER THE SOUTHERN COASTAL WATERS OF NJ AND DELAWARE. WEAK PRESSURE PATTERN OVER THE REGION AS WEST TO EAST FRONT ACTING AS BOUNDARY BETWEEN STABLE RAINS NORTH AND POSSIBLY STRONG TSTMS SOUTH OF IT. THE THUNDERSTORMS ON TUESDAY WERE ACCOMPANIED BY VIVID LIGHTNING. BETWEEN THE HOURS OF 5 AND 6 PM, THERE WERE 880 LIGHTNING STRIKES WHEN THE STORMS MOVED THROUGH. DONT SEE ANY DIFFERENCE TODAY SO BE CAUTIOUS ON THE WATER. SEAS ARE 2 TO 3 FEET ON THE OPEN OCEAN AND 1 TO 2 ON THE DELAWARE BAY. WEAK LOW FORMS ON THE FRONT THIS EVENING AND STRENGTHENS A LITTLE AS IT MOVES AWAY FROM THE DE COAST TONIGHT. SOME GUSTY EAST WINDS MAY BRING SEAS UP A COUPLE FEET BUT AT THIS TIME NOT RAISING SMALL CRAFT ADVISORIES. MUCH BIGGER LOW PRESSURE IS FORMING OVER GULF COAST STATES ON THURSDAY AND MOVES NORTHEAST WITH A MUCH TIGHTER GRADIENT OR ASSOCIATED WIND FLOW. THE ELONGATE LOW PRESSURE REACHES THE COASTAL WATERS FRIDAY AFTERNOON AND EXTENDS TO THE FLORIDA PANHANDLE. THE ENTIRE SYSTEM MOVES OFFSHORE BY SATURDAY AFTERNOON AS HIGH PRESSURE BUILDS OVER THE COASTAL WATERS OVER THE WEEKEND. PLENTY OF ACTION AROUND US BUT THE PATTERN REMAINS RATHER TRANQUIL FOR US INTO MONDAY AND TUESDAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...MEOLA NEAR TERM...MEOLA SHORT TERM...MEOLA LONG TERM...MEOLA AVIATION...EBERWINE MARINE...EBERWINE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 117 PM EDT WED JUN 3 2009 NJZ001-007>010-012-015-PAZ054-055-060>062-068-069-041730- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON- MONROE-BERKS-LEHIGH-NORTHAMPTON-MONTGOMERY-BUCKS- 117 PM EDT WED JUN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS EXPECTED TODAY. A FEW WILL CONTAIN GUSTY WINDS, DOWNPOURS AND MAYBE SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ013-014-018>020-026-027-PAZ067-070-071-041730- WESTERN MONMOUTH-EASTERN MONMOUTH-CAMDEN-NORTHWESTERN BURLINGTON- OCEAN-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CHESTER-DELAWARE- PHILADELPHIA- 117 PM EDT WED JUN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS EXPECTED TODAY. A FEW WILL CONTAIN GUSTY WINDS, DOWNPOURS AND MAYBE SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ016-017-021>025-041730- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CUMBERLAND-ATLANTIC- CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- 117 PM EDT WED JUN 3 2009 ...SEVERE THUNDERSTORM WATCH 325 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ450>455-470-041730- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM- 117 PM EDT WED JUN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS EXPECTED TODAY. A FEW WILL CONTAIN GUSTY WINDS, DOWNPOURS AND MAYBE SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-041730- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 117 PM EDT WED JUN 3 2009 ...SEVERE THUNDERSTORM WATCH 325 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 350 PM EDT WED JUN 3 2009 DEZ003-004-032045- DELAWARE BEACHES DE-INLAND SUSSEX DE- 350 PM EDT WED JUN 3 2009 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SUSSEX COUNTY... AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES SOUTH OF GEORGETOWN...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR MILLSBORO AROUND 400 PM... FRANKFORD...SELBYVILLE AROUND 415 PM...OCEAN VIEW...MILLVILLE AROUND 430 PM...SOUTH BETHANY AND BETHANY BEACH AROUND 445 PM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. AMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 553 PM EDT WED JUN 3 2009 DEZ001-MDZ008-032300- CECIL MD-NEW CASTLE DE- 553 PM EDT WED JUN 3 2009 ...A STRONG THUNDERSTORM WILL AFFECT CECIL AND NEW CASTLE COUNTIES... AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF ELKTON...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR CAYOTS AROUND 600 PM...CECILTON AROUND 605 PM...WARWICK...BOHEMIAS MILLS AROUND 615 PM... MIDDLETOWN...MOUNT PLEASANT AROUND 620 PM...TOWNSEND AND ODESSA AROUND 630 PM. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. AMC
The Dover AFB radar (KDOX), 64 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
1 hail. Local standard time, as filed.
Penny size hail fell south of Galena.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170173.